Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

Diagnosed with a small hiatal Hernia. Getting burning in throat and sternum. Any cure?

User rating for this question
Very Good
Answered by

Gastroenterologist
Practicing since : 1996
Answered : 1735 Questions
Question
hello , Ive recently being diagnosed with a small hiatal Hernia , I was told not to worry and tak some PPis Zolton fastabs which made me feel terrible , sore throats , and other symptom, i went back to the docter and he gave me others , basically they all made me feel awful , ive never had reflux as such , but since ive taken them ive had sore throats etc , ive changed my diet , no sugar , dont drink or smoke , I think its the ppis , protium now used 40 mg for 28 days , then 20 mg for 2 weeks and now 1 every second day, every time i cut down on them but i get burning in throat and sternum , i was wondering is this from weaning off the tablets ? should i look and see about an op for the hiatal hernia as my symptoms seem to be way worse since the ppis were used ? i,m 40 yrs old
Posted Sat, 20 Oct 2012 in Digestion and Bowels
 
 
Answered by Dr. Ratnakar Kini 25 minutes later
Hi,
I am Dr.Ratnakar Kini, gastroenterologist and I am pleased to answer your question.

You are having symptoms of gastroesophageal reflux disease.

The hiatal hernia you have is one of the predisposing factors for reflux disease.

PPIs are very god medications for control of symptoms of reflux.

If you getting symptoms while weaning, then you may have to take low dose PPI as maintenance therapy till there is relief of symptoms. Lifestyle changes are very important for relief of symptoms.

1. Weight reduction if obese
2. Avoid smoking, alcohol, coffee, citrus, tomatoes, chocolates, fatty food
3. Eat small frequent meals
4. Go to bed at least 2-3 hours after food
5. Head elevation while sleeping
6. Avoid tight fitting clothes
7. If there is excess stress, follow some stress relief methods.

Take PPI in empty stomach half an hour before food.

If symptoms still persists, have a 24 hours pH monitoring test done.

Surgery is only the last option.

I hope that answers your question.

If you have no more questions, kindly accept this answer and rate this service.

Regards,
Dr.Ratnakar Kini
Above answer was peer-reviewed by
 
Follow-up: Diagnosed with a small hiatal Hernia. Getting burning in throat and sternum. Any cure? 16 minutes later
Hello Thanks for your response
with your points


1. Weight reduction if obese have cut
Ive been to a nutritionist and she recommended a low carb diet , which i have stuck too , also taking digestive enzymes and some magnesium supplements and zinc, drink aloe juice. for last 4 weeks , healthy weight .

2. Avoid smoking, alcohol, coffee, citrus, tomatoes, chocolates, fatty food

dont drink , smoke or eat all of those above anymore.

3. Eat small frequent meals
i do this

4. Go to bed at least 2-3 hours after food
i do this


5. Head elevation while sleeping
ive done this

6. Avoid tight fitting clothes
this

7. If there is excess stress, follow some stress relief methods.

I do XXXXXXX breathing excercises


"If you getting symptoms while weaning, then you may have to take low dose PPI as maintenance therapy till there is relief of symptoms. Lifestyle changes are very important for relief of symptoms XXXXXXX

For the first week i went from 40 mg to 20 mg per day i had sore throats and breathing issues, but after a week they were not so bad.

but since i went to one 20 mg every day , My throat feels sore and and breathing at night seems hard. which effects sleep sometimes.
One thing i didn't mention, i did have vomiting and diarrhea on last Saturday , the Doctor said its nothing got to do with weaning off the tablets. Maybe that may have effected my tummy ?

I also think i have bad reactions to the drugs , ever since i started.

I was taking the ppi in the am first thing , also take lepicol .

how long should it take to get off them , as ive only being on them a few months ?

thanks



 
 
Answered by Dr. Ratnakar Kini 13 hours later
Hi,
If you are having symptoms at night disturbing your sleep, then you need to take medications like zantac at bedtime in addition to the PPI .

PPI can cause diarrhea and head ache.

Since you are getting symptoms when you wean off it, the ideal thing to do is to take low dose PPI or an on demand PPI. There are no specific time limit for maintenance therapy. It depends on the severity of symptoms and the complications. It is usually advised for 6 months to one year before a re-evaluation is done.

I hope that answers your question.

If you have no more questions, kindly accept this answer and rate this service.

Regards,
Dr.Ratnakar Kini

Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor